Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 130, NWS Grand Forks, ND

July 19, 2018Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2018, 5:57 PM CDT for Eddy County, North Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 5:57 PM CDT (22:57 UTC)
Expired
Jul 19, 2018, 6:21 PM CDT
In force
24 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Eddy County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:00 PM CDTHAIL 15 Ese New Rockford, NDLARGE HAIL AND VERY HEAVY RAIN ALONG THE NEW ROCKFORD AND SUPERIOR TOWNSHIP LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS53 KFGF 192257
SVRFGF
NDC027-200000-
/O.NEW.KFGF.SV.W.0130.180719T2257Z-180720T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
557 PM CDT THU JUL 19 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Eddy County in northeastern North Dakota...

* Until 700 PM CDT.

* At 557 PM CDT, a severe thunderstorm was located near Brantford, or
  30 miles south of Devils Lake, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Brantford around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4778 9897 4759 9852 4759 9905 4764 9913
TIME...MOT...LOC 2257Z 307DEG 13KT 4767 9897 

HAIL...1.25IN
WIND...60MPH
 
$$

Hopkins
1 follow-up statement
286 
WWUS53 KFGF 192321
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
621 PM CDT THU JUL 19 2018

NDC027-192331-
/O.CAN.KFGF.SV.W.0130.000000T0000Z-180720T0000Z/
Eddy ND-
621 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EDDY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail is still possible with this
thunderstorm.

LAT...LON 4778 9897 4759 9852 4759 9905 4764 9913
TIME...MOT...LOC 2318Z 307DEG 13KT 4762 9887 

$$

Hopkins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:42 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 19, 2:42 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
242 PM CDT Thu Jul 19 2018

.SHORT TERM...(This evening through Friday)
Issued at 237 PM CDT Thu Jul 19 2018

Showers and embedded thunderstorms are ongoing this afternoon
across the southern half of the CWA. New development is beginning
to take shape along and ahead of a cold front that is expected to
move across the region tonight. Thunderstorm chances will increase
across the area as this occurs, with a few strong to severe
storms possible. The main threat will be hail up to one inch in
diameter along with damaging wind gusts to 60 mph. Due to
relatively high surface vorticity, funnel clouds and brief
landspout tornadoes could also occur. The severe threat will be
short lived, however, as indices remain unfavorable for organized
severe thunderstorms. High temperatures today will be rainfall and
cloud cover dependent, ranging from the upper 60s to near 80
degrees.

For tonight, showers and perhaps a thunderstorm will decrease in
coverage along the front. Lows will fall into the upper 50s to lower
60s. Rain chances diminish as we head into Friday morning with highs
on Friday expected to reach the middle to upper 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 237 PM CDT Thu Jul 19 2018

Friday night - Saturday night: As upper-level ridging builds to the
west, showers will begin to decrease in coverage as they progress
eastwards and conditions turn dry late Friday. Mostly sunny skies
then return for the area Saturday under high pressure.

Sunday - Monday morning: By Sunday night a positively tilted mid-
level trough will begin to pivot over the Dakotas initializing
thunderstorm potential. Southerly flow ahead of an oncoming cold
front will support increasing temperatures and moisture transport
Sunday allowing for CAPE values near 2000 J/Kg and higher in
addition to deep layer shear 30-50 kts. Given those parameters,
severe storms are still a possibility for late Sunday into early
Monday.

Monday - Thursday: Conditions dry back out early Monday leaving
quiet conditions under high pressure. By Tuesday afternoon a
secondary shortwave will progress eastwards back into the area. This
will bring rain and storm chances once again primarily for
northwestern Minnesota. Still low confidence for this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1238 PM CDT Thu Jul 19 2018

Showers and a few embedded thunderstorms continue this afternoon
around KFAR. VFR to MVFR conditions are possible at all sites this
evening and tonight as ceilings lower along and ahead of a cold
front. Another round of thunderstorms may also briefly reduce
visibility. MVFR to IFR conditions are possible Friday morning,
mainly for KTVF and KGFK as lower ceilings are expected and
possibly even some patchy fog.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Lynch
LONG TERM...AH/TG
AVIATION...Lynch
Hazardous weather outlook, Jul 19, 5:06 AM CDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
506 AM CDT Thu Jul 19 2018

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-201015-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-
Western Walsh County-
506 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Although a few showers will be possible along the Highway 2
corridor throughout the day, thunderstorm chances will increase
during the late afternoon and evening hours for northeast North
Dakota and northwest Minnesota. A few storms may be strong with
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances increase late Sunday into early Monday
morning. While details are still uncertain, a few severe storms
can't be ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
201015-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
506 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Steady rainfall ongoing this morning across southeast North Dakota
and west central Minnesota is expected to continue through the mid
to late afternoon hours. Rainfall totals up to one inch are likely
with locally higher amounts possible. This may cause some ponding
on roadways in urban areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances increase late Sunday into early Monday
morning. While details are still uncertain, a few severe storms
can't be ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not expected.

In the hours before

Local storm report, Jul 19, 5:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
503 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       CAMPBELL MN             46.10N 96.41W
07/19/2018  M3.07 INCH       WILKIN             MN   MESONET

            MESONET STATION CSRM5, CAMPBELL MN.

&&

NC
Special weather statement, Jul 19, 5:03 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
503 PM CDT THU JUL 19 2018

NDZ015-054-192300-
Western Walsh County ND-Ramsey ND-
503 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAMSEY AND WESTERN
WALSH COUNTIES UNTIL 600 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edmore, or 20 miles south of Langdon, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fairdale around 530 PM CDT.
  Adams around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4844 9786 4820 9803 4842 9857 4854 9848
      4855 9832
TIME...MOT...LOC 2203Z 294DEG 15KT 4847 9842

Hopkins
Special weather statement, Jul 19, 5:07 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
507 PM CDT THU JUL 19 2018

NDZ006-192300-
Towner ND-
507 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER COUNTY UNTIL 600
PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amourdale, or 47 miles west of Langdon, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Perth around 520 PM CDT.
  Rocklake around 545 PM CDT.
  Arndt around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4884 9953 4894 9942 4879 9900 4874 9900
      4855 9919 4876 9953
TIME...MOT...LOC 2207Z 305DEG 11KT 4883 9941

Hopkins
Special weather statement, Jul 19, 5:14 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
514 PM CDT THU JUL 19 2018

NDZ024-192315-
Eddy ND-
514 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 615 PM
CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheyenne, or 25 miles southwest of Devils Lake, moving southeast at
15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  New Rockford around 520 PM CDT.
  Brantford around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4785 9911 4774 9860 4759 9874 4759 9898
      4774 9926
TIME...MOT...LOC 2213Z 300DEG 13KT 4778 9910

Hopkins
Local storm report, Jul 19, 5:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
523 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HEAVY RAIN       CHRISTINE               46.58N 96.81W
07/19/2018  M2.36 INCH       RICHLAND           ND   PUBLIC

            FROM PERSONAL AUTOMATED GAUGE

&&

NC
Local storm report, Jul 19, 5:27 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       6 NNW WAHPETON          46.35N 96.66W
07/19/2018  M2.18 INCH       Richland           ND   MESONET

            FROM NDAWN NORTH OF WAHPETON

0520 PM     HEAVY RAIN       3 SE CAMPBELL           46.07N 96.36W
07/19/2018  M3.49 INCH       Wilkin             MN   MESONET

            FROM NDAWN SE OF CAMPBELL

&&

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:14 AM CDTAreal Flood AdvisoryFGFBarnes, Cass, Ransom6 hr
Jul 19, 3:34 PM CDTAreal Flood AdvisoryFGFBarnes, Cass, Ransom7 hr
Jul 19, 5:03 PM CDTSpecial Weather StatementFGFWalsh57 min
Jul 19, 5:07 PM CDTSpecial Weather StatementFGFTowner53 min
Jul 19, 5:14 PM CDTSpecial Weather StatementFGFEddy61 min
Jul 19, 5:16 PM CDTAreal Flood AdvisoryFGFCass, Richland5 hr
Jul 19, 6:50 PM CDTSpecial Weather StatementFGFEddy25 min
Jul 19, 6:52 PM CDTSpecial Weather StatementFGFNelson38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.